Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 24, 2001, 8:55 PM EDT for Calhoun County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 8:55 PM EDT (00:55 UTC)
- Expired
- May 24, 2001, 10:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Calhoun County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:10 PM EDT | Hail 0.75 | Tekonsha, MI | Three quarters inch hail was reported in Tekonsha, in Calhoun county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 250056 SVRGRR MIC025-250200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 855 PM EDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 1000 PM EDT * AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF ATHENS...OR ABOUT 14 MILES NORTHWEST OF COLDWATER...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHENS AROUND 900 PM EDT PINE CREEK AROUND 915 PM EDT BURLINGTON AROUND 925 PM EDT CERESCO...BROWNLEE PARK AROUND 1000 PM EDT LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. BDM/TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:48 PM EDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 24, 2:48 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 248 PM EDT THU MAY 24 2001 KGRR-88D SHOWS PCPN CONTINUING TO DEVELOP ACROSS THE NRN CWA IN AN AREA OF GOOD LOW LVL CONVERGENCE ALONG A PSEUDO WARM FRONT. SLIGHTLY HIGHER DWPTS AND INSTABILITY HAVE FOCUSED ATTENTION TO THAT AREA. THIS IS ALSO THE AREA OF HIGHER HELICITY VALUES. WILL HAVE TO CONTEND WITH THAT PCPN FOR A FEW MORE HOURS. UPR LOW CONTINUES TO SPIN OVR SE IOWA. PSEUDO DRY SLOT WAS NOTED WORKING ITS WAY NORTH FROM INDIANA. THE INCREASED INSTABILITY ASSOCIATED WITH THIS FEATURE ALONG WITH STEEPENING LAPSE RATES COULD LEAD SOME OF THE STORMS THAT FORM TO SEVERE LEVELS THIS EVENING. THE RUC SHOWS CAPE INCREASING TO 1400 J/KG AND LI/S DROPPING TO -2. P-H2O VALUES ONLY CLIMB TO AROUND AN INCH SO I WOULDN/T EXPECT HEAVY RAIN TO BE A BIG THREAT. RUC SOUNDINGS SHOW VERY LOW WBZ HTS SIGNALLING HAIL AS THE MAIN THREAT. THE SHORT RANGE MODELS CONTINUE TO SHOW THE UPR LOW SPINNING AROUND THE WRN LAKES THRU SATURDAY. THE ETA ACTUALLY DEEPENS THE SFC LOW A BIT AS A WAVE ROTATES AROUND THE NORTHERN PERIPHERY OF THE SYSTEM. THE AVN ISNT AS AGGRESSIVE. I/VE SEEN IN THE PAST WHERE THE UPR LOW WON/T MOVE AT ALL...NEVER GETS KICKED OUT...AND JUST SIMPLY CONTINUES TO FILL UNTIL IT DISSIPATES. MODELS ARE HINTING AT A SIMILAR SITUATION WITH CORE HT RISES AND WARMING H5 TEMPS THRU SATURDAY. UNDER THAT SCENARIO WE/D SEE A LITTLE BRIGHTER SKIES AS THE WEEKEND PROGRESSED WHICH OF COURSE WOULD LEAD TO MORE HEATING AND INSTABILITY AND A SKEW TOWARD MORE TSRA RATHER THAN SHRA. HOWEVER WITH WARMING ALOFT LAPSE RATES WOULDN/T BE AS STEEP DIMINISHING THE THREAT FOR STRONGER STORMS. FOR FRIDAY THROUGH SATURDAY NIGHT WE/LL CONTINUE WITH THE MO CLDY THEME AND MENTION CHC POPS WITH THUNDER POSSIBLE. VARIOUS SHORT WAVES ARE PROGGED TO SWEEP THROUGH THE CWA. WOULDNT BE SURPRISED TO SEE A LITTLE SUNSHINE DURING THE MORNING BUT CU ROUTINE SHOWS LOTS OF POTENTIAL FOR CU DEVELOPMENT THRU THE PERIOD. FOR SIMPLICITY WILL CALL IT CONSIDERABLE CLOUDINESS. 93 EXTENDED FORECAST DISCUSSION... MODELS ARE SIMILAR IN TRACKING THE UPPER LOW EAST OF MI AND WEAKENING IT ON MONDAY. WILL CONTINUE TO FEATURE GRADUALLY IMPROVING CONDITIONS THROUGH THE EXTENDED...WITH LESS IN THE WAY OF PRECIPITATION AND MODERATING TEMPERATURES. ON TUESDAY AND WEDNESDAY...THE EUROPEAN SHOWS A DIGGING SHORTWAVE DROPPING INTO THE GREAT LAKES REGION...WHILE THE OTHER MODELS SHOW RIDGING. AT THIS POINT...WILL HOLD ONTO IDEA OF RIDGING...AND KEEP THE FORECAST DRY FOR THE MIDDLE PART OF THE WEEK. 41 .GRR...NONE.
In the hours before
Special weather statement, May 24, 8:45 PM EDT, 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 845 PM EDT THU MAY 24 2001 ...COLD AIR FUNNELS POSSIBLE ACROSS SOUTHWEST LOWER MICHIGAN... FUNNEL CLOUDS HAVE BEEN SIGHTED ACROSS SOUTHWEST LOWER MICHIGAN THIS EVENING. RECENTLY... REPORTS OF FUNNELS WERE RECEIVED FROM THE KALAMAZOO AREA IN ASSOCIATION WITH A THUNDERSTORM WHICH IS MOVING NORTH THROUGH THAT AREA. THESE FUNNEL CLOUDS ARE LIKELY COLD AIR FUNNELS... WHICH DO NOT TYPICALLY COME IN CONTACT WITH THE GROUND OR CAUSE ANY DAMAGE. GENERALLY... FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST AIR MASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO CAUSE DAMAGE ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION EXISTS OVER SOUTHWEST LOWER MICHIGAN THIS EVENING. THERE ARE NO STRONG COLD FRONTS IN THE AREA... AND THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER SOUTHWEST LOWER MICHIGAN UNTIL SUNSET... WHEN NEAR SURFACE TEMPEORATURES COOL AND THE ATMOSPHERE STABILIZES.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:53 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| May 25, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 24 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.